Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 72, NWS Charleston, WV

July 3, 2000Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 3, 2000, 7:17 PM EDT for Kanawha County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2000, 7:17 PM EDT (23:17 UTC)
Expired
Jul 3, 2000, 7:45 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS51 KRLX 032317
SVRCRW
WVC039-032345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
717 PM EDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 745 PM EDT...

* AT 712 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER ST. ALBANS...OR ABOUT 2 MILES WEST OF NITRO...
  MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...TORNADO...SOUTH
  CHARLESTON...SISSONVILLE...PINCH...INSTITUTE...ELKVIEW...DUNBAR...
  CROSS LANES AND COAL FORK.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:20 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 3, 5:20 PM EDT, 1 hour 57 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-040300-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
520 PM EDT MON JUL 3 2000

SORRY SO LATE.  LOOKS LIKE GOOD POSSIBILITY OF HEAVY RAINFALL
TONIGHT AS CURRENT LINE IS VERY SLOW TO MOVE SWD.  IT SHOULD WAIT
FOR VIGOROUS SHORT WAVE TO CATCH UP WHICH WILL BE TONIGHT.  WITH
SUCH HIGH PWS AND SUFFICIENT INSTABILITY AND DYNAMICS...WE COULD
EASILY DUMP 3 OR MORE INCH IN A 3 HOUR PERIOD AND CAUSE PROBLEMS.
OTHERWISE...NOT TOO MUCH HAPPENING WITH SEVERE WEATHER AT TIME...IF
ANYTHING THESE ARE HEAVY RAIN PRODUCERS. SHORT WAVE MOVES ACROSS BY
MORNING...AND WE WILL WAIT UNTIL LATER WEDNESDAY BEFORE NEXT
SIGNIFICANT SHORT WAVE IN THIS NORTHWEST FLOW APPROACHES FOR
POSSIBLILITY WIDESPREAD CONVECTION. IN BETWEEN...ENOUGH MOISTURE AND
INSTABILITY FOR SCATTERED MAINLY AFTERNOON CONVECTION THROUGH THE
WEEK AND INTO THE WEEKEND.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR ALL
     EXCEPT EXTREME SOUTHERN COUNTIES.
     FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR ALL EXCEPT
     PLEASANTS AND TYLER COUNTIES.
VA...FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR DICKENSON
     AND BUCHANAN COUNTIES.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR
     GREENUP...CARTER...BOYD AND LAWRENCE COUNTIES.
     FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR SAME COUNTIES.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR
     LAWRENCE..GALIA..JACKSON..MEIGS..VINTON..ATHENS..AND WASHINGTON
     COUNTIES.
     FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR
     LAWRENCE..GALIA..JACKSON..MEIGS COUNTIES.

.END/JMV

In the hours before

Special weather statement, Jul 3, 3:56 PM EDT, 3 hours 21 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-047-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT MON JUL 3 2000

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST OHIO..EASTERN
KENTUCKY..AND MUCH OF WEST VIRGINIA UNTIL 9PM EDT....

...FLASH FLOOD WATCH FOR EASTERN KENTUCKY..EXTREME SOUTHERN
SOUTHEAST OHIO...AND MUCH OF WEST VIRGINIA UNTIL 8AM EDT TUESDAY...

A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE REGION DURING THE
NEXT 2 HOURS.  THESE STORMS HAVE HAD A HISTORY OF VERY HEAVY
DOWNPOURS AND GUSTY WINDS.  RAINFALL AMOUNTS HAVE AVERAGED FROM 0.50
TO 1.50 INCHES IN AN HOUR.  THIS MAY CAUSE SOME MINOR FLOODING
PROBLEMS AND PONDING OF WATER ON ROADWAYS.

PERSONS SHOULD ALLOW EXTRA TIME FOR TRAVEL AND SHOULD SEEK SHELTER
IF SEVERE WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER
STATEMENTS OR WARNINGS.

.END/SIKORA

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:23 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam22 min
Jul 3, 5:42 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam33 min
Jul 3, 6:57 PM EDTSevere Thunderstorm WarningRLXPutnam33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.